Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 322, NWS Wichita, KS

July 10, 2011Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 10, 2011, 6:16 PM CDT for Barton County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2011, 6:16 PM CDT (23:16 UTC)
Expired
Jul 10, 2011, 6:57 PM CDT
In force
41 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 24 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
24 J/kg
Mixed-layer CIN
-321 J/kg
Mixed-layer LCL
3321 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-116 m²/s²
0-3 km storm-relative helicity
-47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KICT 102316
SVRICT
KSC009-110015-
/O.NEW.KICT.SV.W.0322.110710T2316Z-110711T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CDT SUN JUL 10 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTON COUNTY IN CENTRAL KANSAS...

* UNTIL 715 PM CDT

* AT 615 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PAWNEE ROCK...OR
  5 MILES NORTHEAST OF LARNED...AND MOVING NORTH AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREAT BEND...PAWNEE ROCK...ALBERT...OLMITZ...HOISINGTON...GALATIA
  AND GREAT BEND AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3869 9902 3856 9850 3825 9881 3825 9898
      3826 9903
TIME...MOT...LOC 2317Z 197DEG 24KT 3823 9901
WIND...HAIL 60MPH <.75IN

$$

MCGUIRE
2 follow-up statements
472 
WWUS53 KICT 102349
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT SUN JUL 10 2011

KSC009-110015-
/O.CON.KICT.SV.W.0322.000000T0000Z-110711T0015Z/
BARTON KS-
649 PM CDT SUN JUL 10 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
BARTON COUNTY UNTIL 715 PM CDT...

AT 645 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR OLMITZ...OR 9 MILES NORTHWEST
OF GREAT BEND...MOVING NORTH AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  OLMITZ...HOISINGTON AND GALATIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3836 9886 3836 9902 3869 9902 3856 9850
TIME...MOT...LOC 2349Z 197DEG 24KT 3849 9891
WIND...HAIL 60MPH <.75IN

$$

MCGUIRE
526 
WWUS53 KICT 102357
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT SUN JUL 10 2011

KSC009-110007-
/O.CAN.KICT.SV.W.0322.000000T0000Z-110711T0015Z/
BARTON KS-
657 PM CDT SUN JUL 10 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BARTON COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3836 9886 3836 9902 3869 9902 3856 9850
TIME...MOT...LOC 2357Z 197DEG 24KT 3854 9889

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:19 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jul 10, 3:19 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SUN JUL 10 2011

.DISCUSSION...

FORECAST CONCERNS WILL BE CONTINUED HOT WEATHER INTO MON...AND
ISOLATED DIURNAL STORM CHANCES EACH DAY INTO WED.

THIS EVENING-TONIGHT:
ANOTHER VERY HOT DAY IS UNDER WAY ACROSS MOST OF SOUTH CENTRAL
KS...WITH TEMPS SOARING INTO THE LOWER 100S TO NEAR 110 AT KICT.
ATMOSPHERE...REMAINS SOMEWHAT CAPPED...BUT WITH SFC TEMPS ACTUALLY
APPROACHING CONVECTIVE TEMPS...SBCIN IS GETTING WEAKER AND WEAKER.
LATEST WV SATELLITE SHOWS A WEAK PV-ANOMALY CURRENTLY ROTATING
ACROSS CEN TX...WITH A LOBE OF THIS FEATURE ROTATING INTO SRN KS.
BELIEVE THIS FEATURE WILL HELP WEAKEN THE CAP ENOUGH FOR AN ISOLATED
STORM CHANCE ACROSS MOST OF SRN KS LATE THIS AFTERNOON INTO THIS
EVENING...SIMILAR TO LAST EVENING. CURRENT RADAR IMAGES SHOWING
ISOLATED SHOWERS TRYING TO GET GOING OVER SERN KS...AND EXPECT THIS
TREND TO CONTINUE. SO WILL INCLUDE AN ISOLATED WORDING IN MOST
AREAS...WITH A SLIGHT POP WORDING IN CEN KS...WHERE COOLER TEMPS AND
A WEAK BOUNDARY IN THE AREA MAY LEAD TO WIDELY SCATTERED SHOWERS IN
THIS AREA AS WELL.

DO NOT THINK ANY CONVECTION...THAT CAN GET GOING ACROSS SRN
KS...WILL LAST MUCH PAST SUNSET. BUT WILL KEEP A LOW POP IN CEN
KS...AS MID LEVEL BAROCLINIC ZONE TIGHTENS AGAIN TONIGHT...WITH SOME
ELEVATED SHOWERS/STORMS FESTERING IN CEN KS INTO THE OVERNIGHT
HOURS.

MON:
MODELS FAIRLY SIMILAR ON THE UPPER LOW OVER CEN TX GRADUALLY
SHIFTING A LITTLE FURTHER NORTHWARD TOWARDS SRN KS ON MON.  A LITTLE
CONCERNED ABOUT ANOTHER HOT DAY ON MONDAY...EVEN WITH A SLIGHT
COOLING FROM THE UPPER LEVEL SYSTEM...BUT ALSO THINK THIS WILL KEEP
SFC DEWPOINTS UP AS WELL...SO HEAT INDICES WILL STILL REACH HEAT
ADVISORY CRITERIA AGAIN...SO EXCESSIVE HEAT WARNING...LOOKS
FINE...GIVEN THE PROLONGED HOT SPELL.

THINK MID LEVEL IMPULSE WILL AGAIN SPARK SOME DIURNAL STORMS ACROSS
SRN KS AGAIN LATE MON AFTN/EVE.  THINK STORMS WILL AGAIN BE ISOLATED
AT BEST...SO WILL ADD THIS WORDING TO THE GRIDS/ZONES FOR MON.

TUE-WED:
TROPICAL WAVE/UPPER LOW WILL CONTINUE TO DRIFT NORTHEAST INTO SRN KS
EARLY ON TUE...WITH MID LEVEL COOLING ASSOCIATED WITH THIS
WAVE...KEEPING TEMPS DOWN SLIGHTLY ON TUE.  BUT AS THIS COOLING
MOVES OVER SRN KS...WEAK LIFT AND ADDED MID LEVEL MOISTURE WILL LEAD
TO A DIURNAL STORM CHANCE ACROSS MOST OF SRN KS.  NOT EXPECTING
WIDESPREAD COVERAGE AS THE CONVECTION WILL BE MORE HIT OR MISS.
STILL WORTH A CHANCE POP ALMOST ANYWHERE AS THIS WEAK WAVE MOVES
ACROSS THE AREA ON TUE.

NOT SURE HOW WED WILL PLAY OUT...AS TIMING OF THIS UPPER LOW MOVING
ACROSS THE SRN KS MAY BE PROBLEMATIC.  THINK THE ECMWF IS THE BEST
COMPROMISE ON THE SPEED OF THIS FEATURE...WHICH WOULD STILL LEAD TO
SOME STORMS LINGERING ACROSS THE ERN HALF OF KS INTO EARLY WED AS
WELL.

THU-SUN:
AFTER THE UPPER WAVE DRIFTS EAST OF THE AREA WED EVE...THE UPPER
RIDGE WILL BUILD IN WITH A VENGEANCE FOR THE END OF THE WEEK. THIS
WILL BRING THE VERY HOT TEMPS BACK INTO THE PICTURE FOR THE END OF
THE WEEK...WITH POSSIBLE MORE HEAT HEADLINES POSSIBLE...AS MAX TEMPS
AGAIN WILL CLIMB ABOVE THE CENTURY MARK.  CANNOT COMPLETELY RULE OUT
A SOME ISOLATED STORMS FOR THIS PERIOD AS WELL...BUT THINK CHANCES
ARE BELOW 14 PERCENT SO WILL KEEP THIS OUT OF THE FORECAST FOR NOW.

KETCHAM

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

VERY HOT TEMPERATURES COUPLED WITH A WEAK FRONTAL BOUNDARY COULD
RESULT IN A FEW ISOLATED THUNDERSTORMS LATE THIS AFTERNOON THROUGH
OVERNIGHT FOR MAINLY KSLN-KRSL. IN FACT...CANNOT RULE OUT A STRAY
AFTERNOON/EVENING THUNDERSTORMS OVER THE REST OF SOUTH-CENTRAL AND
SOUTHEAST KS DUE TO A VERY HOT AIRMASS IN CONCERT WITH WITH UPPER
TROUGHING APPROACHING FROM THE SOUTHEAST. HOWEVER...THINKING
THREAT IS SLIGHTLY HIGHER OVER CENTRAL KS...SO INSERTED "CB"
WORDING AT KRSL-KSLN.

ADK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    78 102  79 100 /  10  10  10  20
HUTCHINSON      77 103  79 100 /  10  10  10  20
NEWTON          77 102  78 100 /  10  10  10  20
ELDORADO        77 102  76  99 /  10  10  10  20
WINFIELD-KWLD   78 102  79 100 /  10  10  10  20
RUSSELL         76 102  78 102 /  20  20  10  20
GREAT BEND      77 103  77 101 /  20  20  10  20
SALINA          78 103  78 102 /  20  20  10  20
MCPHERSON       77 103  78 101 /  20  10  10  20
COFFEYVILLE     78 102  80 100 /  10  10  10  20
CHANUTE         77 100  78  98 /  10  10  10  20
IOLA            76  99  77  98 /  10  10  10  20
PARSONS-KPPF    78 101  80  99 /  10  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM CDT MONDAY FOR KSZ049-051>053-
068>072-083-092>096-098>100.

HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR KSZ032-033-047-048-
050-067-082-091.

&&
Hazardous weather outlook, Jul 10, 4:44 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SUN JUL 10 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
444 PM CDT SUN JUL 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES ARE EXPECTED TO RANGE FROM 105 TO 110 DEGREES INTO
THE EARLY EVENING HOURS. PLEASE REFER TO THE LATEST HEAT ADVISORY
AND EXCESSIVE HEAT WARNING FOR FURTHER DETAILS.

THERE IS A CHANCE OF ISOLATED THUNDERSTORMS ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. A FEW
STRONG STORMS WITH LOCALLY GUSTY WINDS TO 50 MPH WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAT INDICES WILL CLIMB TO NEAR 105 DEGREES AGAIN ON MONDAY
AFTERNOON...MAINLY FOR AREAS ALONG AND EAST OF INTERSTATE 135.

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON
AND CHANCES FOR THUNDERSTORMS WILL GRADUALLY INCREASE BY TUESDAY
AND WEDNESDAY...AS AN UPPER LOW WITH TROPICAL ORIGINS AFFECTS THE
AREA. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...SOME OF THE
STORMS WILL BE CAPABLE OF GUSTY WINDS...SMALL HAIL AND LOCALLY
HEAVY RAINFALL.

MORE INTENSE HEAT IS EXPECTED TO RETURN TO THE AREA BY THE
END OF NEXT WEEK...WITH AFTERNOON HEAT INDICES CLIMBING TO NEAR
105 DEGREES AGAIN...ESPECIALLY FOR LOCATIONS ALONG AND EAST OF
THE INTERSTATE 135 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ADK/KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 3:45 AM CDTExcessive Heat WarningICTAllen, Butler, Chase, Chautauqua, Cowley, Elk and 12 more64 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.